Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 240, NWS Mobile, AL

July 25, 2009Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 25, 2009, 2:00 PM CDT for Mobile County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2009, 2:00 PM CDT (19:00 UTC)
Expired
Jul 25, 2009, 2:45 PM CDT
In force
45 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Mobile County, AL

The radar

The Mobile radar (KMOB), 8 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2009-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1539 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2009-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1539 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1175 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 251900
SVRMOB
ALC097-251945-
/O.NEW.KMOB.SV.W.0240.090725T1900Z-090725T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
200 PM CDT SAT JUL 25 2009

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MOBILE COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 245 PM CDT

* AT 200 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SEVEN HILLS...OR 17 MILES NORTHEAST OF ESCATAWPA...AND MOVING NORTH
  AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SEVEN HILLS BY 210 PM CDT...
  MOBILE AIRPORT BY 220 PM CDT...
  BIG CREEK LAKE DAM BY 230 PM CDT...
  SNOW AND TANNER WILLIAMS AND TANNER WILLIAMS BY 235 PM CDT...
  BIG CREEK LAKE...SEMMES AND 6 MILES WEST OF MAGNOLIA GROVE GOLF
  COURSE BY 245 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3084 8842 3085 8810 3053 8819 3054 8839
TIME...MOT...LOC 1900Z 183DEG 9KT 3063 8832

$$
1 follow-up statement
000 
WWUS54 KMOB 251921
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
221 PM CDT SAT JUL 25 2009

ALC097-251945-
/O.CON.KMOB.SV.W.0240.000000T0000Z-090725T1945Z/
MOBILE AL-
221 PM CDT SAT JUL 25 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR CENTRAL MOBILE COUNTY...

AT 219 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR SEVEN HILLS...OR 16 MILES NORTHEAST OF ESCATAWPA...
MOVING NORTH AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SEVEN HILLS AND 8 MILES WEST OF MEDAL OF HONOR PARK BY 235 PM
  CDT...
  MOBILE AIRPORT BY 240 PM CDT...
  BIG CREEK LAKE DAM...SNOW AND TANNER WILLIAMS...TANNER WILLIAMS AND
  BIG CREEK LAKE BY 245 PM CDT...

LAT...LON 3084 8842 3085 8810 3053 8819 3054 8839
TIME...MOT...LOC 1921Z 183DEG 9KT 3063 8832

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:15 AM CDT, 10 hours 45 minutes earlier.

Area forecast discussion, Jul 25, 3:15 AM CDT, 10 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
315 AM CDT SAT JUL 25 2009

.SHORT TERM...(TODAY THROUGH TONIGHT)THE AXIS OF THE 500 MB TROF OVER
THE EASTERN STATES WANDERS OVER THE FORECAST AREA BUT TENDS TO STAY
JUST TO THE WEST ALLOWING FOR BETTER DEEP LAYER MOISTURE OVER THE
SOUTHEASTERN PORTION OF THE FORECAST AREA.  A WEAK FRONTAL BOUNDARY
NEAR THE COAST DRIFTS INLAND AND DISSIPATES DURING THE DAY.  WILL
KEEP SLIGHT CHANCE POPS FOR THE COASTAL COUNTIES TODAY AS DAYTIME
HEATING AND THE WEAK FRONT INITIATE A FEW STORMS.  DRY CONDITIONS
FOLLOW FOR TONIGHT.  TEMPERATURES WILL BE SEASONABLE. /29

THIS AFTERNOONS WET MICROBURST RISK IS A BORDERLINE MODERATE.

FOR SUNDAY THROUGH MONDAY...GUIDANCE IS ADVERTISING SEVERAL PIECES OF
UPPER ENERGY HANGING AROUND OVER THE SOUTHEASTERN CONUS...IN THE
TROUGH STRETCHING FROM NORTH OF THE GREAT LAKES TO THE BAY OF
CAMPECHE. FOR SUNDAY...NAM/GFS ARE IN PRETTY GOOD AGREEMENT. SUNDAY
NIGHT INTO MONDAY...THE NAM AND GFS START TO DIVERGE A BIT...WITH THE
NAM SWINGING THE UPPER ENERGY IN THE EASTERN UPPER TROUGH EASTWARD
SUNDAY NIGHT...RESULTING IN LOWER POPS FOR SUNDAY NIGHT INTO
MONDAY...BUT AN APPROACHING UPPER DISTURBANCE MOVING SOUTHEAST OVER
THE PLAINS COMBINED WITH A GULF BREEZE WILL FIRE OFF THE TSRA AGAIN
MONDAY. DIFFERENCES IN PRECIP H20 BETWEEN THE NAM AND GFS (GFS IS
ABOUT 0.3-0.4 LOWER THAN THE NAM)...RESULTING IN LOWER POPS MONDAY.
HAVE WENT WITH A BLENDED APPROACH FOR POPS/TEMPS SUNDAY NIGHT
MONDAY...WITH THE GFS ENSEMBLES BEARING THIS APPROACH OUT.

.LONG TERM...(MONDAY NIGHT ON)FOR MONDAY NIGHT THROUGH MID
WEEK...GUIDANCE IS ADVERTISING ABUNDANT UPPER ENERGY DIGGING INTO THE
EASTERN CONUS UPPER TROUGH...AS UPPER LEVEL HIGH PRESSURE OVER THE
WESTERN ATLANTIC BUILDS WEST...SHIFTING THE UPPER TROUGH WEST AND
PUTTING THE FA IN A MORE PRECIP FAVORABLE POSITION. RESULT IS POPS
AND DAYTIME HIGHS AROUND SEASONAL. INLAND OVERNIGHT LOWS SHOULD BE
AROUND SEASONAL...THOUGH THE STEADY ONSHORE FLOW WILL BUMP THE
COASTAL OVERNIGHT LOWS UP ABOVE SEASONAL.

&&

.AVIATION...(12Z ISSUANCE)LIGHT AND VARIABLE WINDS GIVE WAY TO A
LIGHT SOUTHWEST FLOW DURING THE DAY AS THE WEAK FRONTAL BOUNDARY
DRIFTS NORTHWARD AND DIURNAL HEATING AIDS WITH THE DEVELOPMENT OF
THE ONSHORE FLOW.  MAY SEE A FEW STORMS OVER THE COASTAL COUNTIES
AND WILL HANDLE THIS WITH VCTS IN THE AFTERNOON.  VFR CONDITIONS
PREVAIL THROUGH THE PERIOD OTHERWISE. /29

&&

.MARINE...THE WEAK FRONT NEAR THE COAST MOVES INLAND WITH A LIGHT
SOUTHERLY FLOW DEVELOPING DURING THE DAY.  A SURFACE RIDGE REMAINS
OVER THE GULF AND MAINTAINS THIS LIGHT ONSHORE FLOW THROUGH
WEDNESDAY...VEERING A BIT EACH NIGHT. /29

&&

.FIRE WEATHER...LOW LEVEL HIGH PRESSURE WILL KEEP A GENERAL ONSHORE
FLOW OVER THE NORTHERN GULF AREAS...KEEPING MOISTURE LEVELS HIGH FOR
THE WEEKEND THROUGH THE COMING WEEK. NO PROBLEMS NOTED WITH
DISPERSIONS OR LOW RH LEVELS.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      92  73  91  72  90 /  20  10  30  20  30
PENSACOLA   89  75  88  74  90 /  30  10  30  20  30
DESTIN      89  77  88  76  89 /  30  10  30  10  30
EVERGREEN   92  69  92  69  90 /  10  10  40  20  30
WAYNESBORO  94  68  88  68  90 /  10  05  30  30  30
CAMDEN      94  69  93  69  91 /  10  10  30  20  40

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&

29/16
Hazardous weather outlook, Jul 25, 5:28 AM CDT, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
528 AM CDT SAT JUL 25 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-261200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
528 AM CDT SAT JUL 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.
PLEASE SEE THE ACCOMPANYING GRAPHICAL HAZARDOUS WEATHER OUTLOOK
FOUND AT HTTP://WWW.SRH.NOAA.GOV/HWO/INDEX.PHP.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP TODAY OVER THE NORTHWEST FLORIDA
PANHANDLE...EXTREME SOUTHWEST ALABAMA AND EXTREME SOUTHEAST
MISSISSIPPI.  WHILE GUSTS TO 35 MPH AND HEAVY DOWNPOURS MAY
ACCOMPANY THE STORMS...SEVERE THUNDERSTORM DEVELOPMENT IS NOT
ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL DEVELOP EACH DAY AND LINGER INTO THE
OVERNIGHT HOURS.  WHILE GUSTS TO 35 MPH AND HEAVY DOWNPOURS WILL BE
POSSIBLE WITH THE STORMS...SEVERE THUNDERSTORM DEVELOPMENT IS NOT
ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT
ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 25, 1:54 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
154 PM CDT SAT JUL 25 2009

ALZ061-063-251945-
UPPER MOBILE-LOWER MOBILE-
154 PM CDT SAT JUL 25 2009

...A STRONG THUNDERSTORM WILL AFFECT MOBILE COUNTY...

AT 153 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HUTCHENS ELEMENTARY SCHOOL...MOVING NORTH AT
5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
MEDAL OF HONOR PARK...I65 AND AIRPORT BLVD...AIRPORT AND UNIVERSITY
AND AIRPORT AND UNIVERSITY THROUGH 245 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD
BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN
SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY
RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN
OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A SHORT
PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.